Woman still recovering 6 months after acetaminophen reaction - WSMV Channel 4

Woman still recovering 6 months after acetaminophen reaction

Posted: Updated: Jan 07, 2016 05:00 PM
Donna Emley, of Fort Wayne, IN, was diagnosed with Stevens-Johnson Syndrome. Donna Emley, of Fort Wayne, IN, was diagnosed with Stevens-Johnson Syndrome.
NASHVILLE, TN (WSMV) -

When Donna Emley felt sick, she took an over-the-counter painkiller before landing in the burn unit at Vanderbilt University Medical Center with burns to 40 percent of her body.

Emley’s story prompted warnings about the dangers of taking acetaminophen.

Doctors at Vanderbilt said Emley was one of the most severe cases of Stevens-Johnson Syndrome they had ever seen.

“It’s been described to me as a burning from the inside out,” Emley said.

The rare and extreme allergic reaction to Tylenol almost made her blind.

“When I first saw her, her entire ocular surface had sloughed off,” Dr. Sahar Kohanim said. “Everything was scarring. She had a horrible infection of her eyelids.”

While burn specialists treated her skin, Kohanim sewed Emley’s eyes shut for two weeks using amniotic membranes to help save her sight.

“The amniotic membrane heals the eye, helps the eye heal with minimal scarring, by calming the inflammation to allow her own eye to regenerate and heal itself,” Kohanim said.

Almost six months later, Emley continues to improve.

“I’m feeling 100 percent better than I was,” she said. “We still have a way to go, but the progress has been short of miraculous.”

Emley must wear dark glasses because she is still sensitive to light.

“The challenge I still have is with my eyes, and a little bit with eating, too,” Emley said. “I was on a feeding tube when I left.”

While Emley’s reaction to acetaminophen almost killed her, the Indiana native said she feels lucky it happened hours from Vanderbilt.

“They saved my life, then they saved my sight,” Emley said.

“I guess the takeaway for me right now is to know what it is that you’re putting inside your body,” she added. “Be reminded that any anything from vitamins, to over-the-counter drugs, to prescription medications, know what they’re about. Know what the possible side effects are.”

Emley is expected to continue to improve.

Doctors warned anytime a patient takes a new drug, a host of side effects can occur, even weeks after taking it. If a patients sees any kind of rash, they should see a doctor immediately.

Copyright 2015 WSMV (Meredith Corporation). All rights reserved.

Powered by Frankly
WSMV
Powered by WorldNow CNN
All content © 2017, WSMV; Nashville, TN. (A Meredith Corporation Station) . All Rights Reserved.
For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.